Alert archive / Indiana / Flash Flood Warnings in 2009
Flash Flood Warning 11, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Jul 28, 2009, 11:01 PM CDT for LaPorte County, Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2009, 11:01 PM CDT (04:01 UTC)
- Expired
- Jul 29, 2009, 5:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- None
County LaPorte County, IN
The radar
The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIWX 290401
FFWIWX
INC091-291000-
/O.NEW.KIWX.FF.W.0011.090729T0401Z-090729T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1101 PM CDT TUE JUL 28 2009
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN LA PORTE COUNTY IN NORTHWEST INDIANA
* UNTIL 500 AM CDT WEDNESDAY/600 AM EDT WEDNESDAY/
* AT 1057 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING
OF BASEMENTS OF HOMES AND STREETS OVER THE WARNED AREA. SPOTTER
REPORTS AND RADAR ESTIMATES INDICATE BETWEEN 4 TO 6 INCHES FELL IN
THE WARNED AREA. ADDITIONAL SHOWERS OVERNIGHT WILL ONLY EXACERBATE
THE SITUATION.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SPRINGVILLE...TRAIL CREEK...HESSTON...POTTAWATTOMIE
PARK...MICHIGAN CITY...MICHIANA SHORES AND LONG BEACH
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.
LAT...LON 4176 8682 4176 8656 4168 8652 4166 8653
4160 8694 4172 8695
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:32 PM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jul 28, 6:32 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 732 PM EDT TUE JUL 28 2009 .AVIATION... KIWX RADAR SHOWS THUNDERSTORM CLUSTER JUST TO WEST OF KSBN AND MOVING EAST. THESE SLOWER MOVERS SHOULD GRADUALLY SINK SOUTH THROUGH THE EVENING AND WILL BE OPTIMISTIC THUNDER IS OVER BY 03Z. ADDITIONAL SHRA AND TSRA MORE WIDESPREAD TO SOUTHWEST OF KFWA. EXPECT TSRA TO WANE IN COVERAGE THIS EVENING AS INSTABILITY IS LOST. HOWEVER...FRONTAL BOUNDARY AND THETA E ADVECTION SHOULD KEEP SHRA GOING FOR MUCH OF THE NIGHT WITH ISOLATED TSRA POSSIBLE AT TIMES. EXPECT CLOUD BASES TO LOWER AFTER DARK IN AREA OF SHRA SO ADDED MVFR CIGS. SLOW IMPROVEMENT AFTER 12Z ON WED WITH VFR CONDITIONS BY LATE MORNING OR EARLY AFTERNOON EXPECTED. TAF AT KFWA MAY BE A BIT OPTIMISTIC AT THIS TIME WITH IMPROVEMENT. WILL DEPEND ON HOW FAST SHORT WAVE MOVES THROUGH AND WHEN PRECIPITATION ENDS. && .SHORT TERM... MAIN FEATURE IN THE SHORT TERM IS DEEP LOW CURRENTLY LOCATED OVER SOUTHERN ONTARIO PULLING AWAY SLOWLY TO THE NORTHEAST WITH AN ASSOC SFC FRONT DRAPED TO ITS SOUTH ACROSS NORTHERN ILLINOIS. THIS FRONT WILL SLOWLY MOVE THROUGH THE CWA LATE TONIGHT INTO WEDNESDAY CONTINUING PRECIP CHANCES THROUGH THE PERIOD. MORNING SHOWERS/PERSISTENT CLOUD COVER ASSOCIATED WITH A SUBTLE PRE FRONTAL TROF HELD OFF INSTABILITY THROUGH EARLY AFTERNOON...BUT SPC MESOANALYSIS SHOWS THAT SUNSHINE IS FINALLY GENERATING SIGNIFICANT INSTABILITY WITH SBCAPES > 2000 AND LI/S -2 TO -4. SO FAR...BEST VALUES ARE ALONG THE NORTHERN TIER WHERE STORMS HAVE ALREADY FORMED WHERE STEADY STATE FLOW IS INTERACTING WITH THE SOUTHERN EXTENT OF THE LAKE BREEZE...AND IN THE SOUTH/SOUTHEAST WHICH WAS LEAST IMPACTED THIS MORNING AND HAS SEEN THE MOST SUN TODAY. THE ENVIRONMENT IS STILL NOT SUPPORTIVE OF WIDESPREAD SEVERE THREAT WITH WEAK FLOW ALFOT / 25 KTS AT H5 ON WOLCOTT PROFILER WITH UNIDIRECTIONAL VERTICAL PROFILE / ALTHOUGH AN ISOLATED SEVERE CELLS ARE POSSIBLE. WITH EVENTUAL COVERAGE IN QUESTION HAVE RETAINED CHANCE POPS THROUGH THIS EVENING WEIGHTED TO THE AREAS WITH ONGOING ACTIVTY/DEEPEST INSTABILITY. GRIDS OVERNIGHT STILL APPEAR IN GOOD SHAPE WITH DECENT MOISTURE CONVERGENCE AHEAD OF THE BNDRY WHICH FINALLY BEGINS TO MAKE ITS WAY THROUGH THE CWA. MINOR TEAKS TO FRONTAL TIMING BASED ON THE 12Z NAM WHICH SHOWS ACTIVITY SLIDING SOUTHEAST ON WEDNESDAY LIMINTING MORNING PRECIP TO THE SOUTHEAST HALF...WITH THE FRONT FINALLY CLEARING THE CWA WEDNESAY EVENING...RESULTING IN PRECIP CHANCES LINGERING OVER THE SOUTHEAST BORDER COUNTIES THROUGH THE DAY. VERY MILD TEMPS AGAIN TONIGHT WITH A QUITE MOIST BOUDARY LAYER IN PLACE AND SIGNIFICANT CLOUD COVER EXPECTED. WENT WARMER THAN THE MET GUIDANCE FOR LOWS WHILE USING A MET/MAV/PERSISTENCE BLEND FOR WEDNESDAYS HIGHS. && .LONG TERM.../WEDNESDAY MORNING THROUGH TUESDAY MORNING/... THE LONG TERM FORECAST WILL BE HIGHLY DEPENDENT ON THE BREAKDOWN OF THE BLOCKING PATTERN OVER THE EASTERN PACIFIC AND WEST COAST OF NORTH AMERICA. SATELLITE IMAGERY SHOWS A PRONOUNCED REX BLOCK OVER THE PACIFIC AND AT THE PRESENT TIME THERE ARE NO INDICATIONS THAT THIS IS GOING TO BREAK DOWN ANYTIME SOON. THIS IS IN STARK CONTRAST TO THE GFS SOLUTION OF WEAKENING THIS BLOCK THROUGH THE END OF THE FORECAST PERIOD. GIVEN THE PERSISTENT NATURE OF THE REX BLOCKS...FEEL THAT THE ECMWF AND UKMET WOULD BE THE BEST SOLUTION FOR THE BROAD SYNOPTIC PATTERN. THIS LEADS TO THE MORE DIFFICULT PART OF THE FORECAST...TRANSLATING THIS TO THE SUB-SYNOPTIC SCALE. THE PATTERN CONTINUES COOL AND UNSETTLED THROUGH THE PERIOD AND WITH THE NEXT FRONTAL BOUNDARY TO BE PASSING THROUGH THE GREAT LAKES REGION DURING THE DAY THURSDAY. WHILE EXACT TIMING AND PLACEMENT WILL BE CRITICAL TO THE DEVELOPMENT OF SHOWERS...HAVE INTRODUCED 6 HOURLY POPS FOR THURSDAY THROUGH SATURDAY. THIS ALLOWS US TO PUSH POPS AROUND A FEW HOURS AND RETAIN THE GENERAL PATTERN. THE KEY TO DEVELOPMENT OF SHOWERS WILL BE THE EXTENT AND TIMING OF CONVECTION OVER THE HIGH PLAINS AND UPPER MISSISSIPPI RIVER VALLEY. AGAIN WITH THE PERSISTENT PATTERN THIS SUMMER...CONFIDENCE IS HIGH FOR THE FORMATION. THEN IT BECOMES A MATTER OF PROPAGATION. HAVE OPTED TO USE THE HPC GUIDANCE VALUES TO ESTABLISH THE //PATTERN// OF DEVELOPMENT...BUT HAVE MADE ADJUSTMENTS FOR TIMING AND LOCATION. APPEARS THAT THERE WILL BE A BREAK BETWEEN SYSTEMS OVER THE WEEKEND...AND AGAIN HAVE OPTED TO SANDWICH SATURDAY WITH 6 HOUR POP/WX GRIDS TO ALLOW US TO ADJUST AND TWEAK AS NEEDED. LITTLE IF ANY CHANGE TO THE CURRENT TEMPERATURE FORECAST. STILL AT OR BELOW NORMAL TEMPERATURES THROUGH THE PERIOD. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...LUD LONG TERM...LEWIS AVIATION...LASHLEY
Hazardous weather outlook, Jul 28, 4:34 AM CDT, 18 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 534 AM EDT TUE JUL 28 2009 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-290945- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 534 AM EDT TUE JUL 28 2009 /434 AM CDT TUE JUL 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...THURSDAY NIGHT...AND SUNDAY. ISOLATED SEVERE STORMS ARE POSSIBLE THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-LMZ043-046-MIZ077-290945- LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI- MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 534 AM EDT TUE JUL 28 2009 /434 AM CDT TUE JUL 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BERRIEN COUNTY SHORELINE TODAY. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...THURSDAY AFTERNOON AND NIGHT...AND SUNDAY. ISOLATED SEVERE STORMS ARE POSSIBLE THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Jul 28, 7:23 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
823 PM EDT TUE JUL 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0819 PM FLASH FLOOD MICHIGAN CITY 41.71N 86.90W
07/28/2009 LAPORTE IN LAW ENFORCEMENT
SHERIFF DEPARTMENT AND TRAINED SPOTTERS REPORTING
STALLED VEHICLES IN MICHIGAN CITY AREA.
&&
EVENT NUMBER IWX0900019
LASHLEYLocal storm report, Jul 28, 7:54 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
854 PM EDT TUE JUL 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 1 S OTTOKEE 41.59N 84.13W
07/28/2009 E0.75 INCH FULTON OH TRAINED SPOTTER
PENNY SIZE HAIL WITH 3 TO 4 TREES DOWN ALONG THE OHIO
TURNPIKE NORTH OF WAUSEON
0747 PM TSTM WND DMG 1 S OTTOKEE 41.59N 84.13W
07/28/2009 FULTON OH TRAINED SPOTTER
PENNY SIZE HAIL WITH 3 TO 4 TREES DOWN ALONG THE OHIO
TURNPIKE NORTH OF WAUSEON
&&
EVENT NUMBER IWX0900020
EVENT NUMBER IWX0900021
BJSLocal storm report, Jul 28, 7:57 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
857 PM EDT TUE JUL 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL WAUSEON 41.55N 84.14W
07/28/2009 E1.00 INCH FULTON OH EMERGENCY MNGR
PEA TO QUARTER SIZE HAIL...QUARTER SIZE HAIL ONLY
LASTED ABOUT 5 SECONDS
&&
CORRECTED LOCATION...REMARKS
EVENT NUMBER IWX0900017
BJSLocal storm report, Jul 28, 8:53 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
953 PM EDT TUE JUL 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD 2 S MICHIGAN CITY 41.68N 86.89W
07/28/2009 LA PORTE IN TRAINED SPOTTER
MULTIPLE FEET OF WATER ACROSS ALL LANES ON US 20
BETWEEN JOHNSON ROAD AND US 421. WOODLAND AVE SOUTH OF
US 20 ALSO FLOODED.
&&
EVENT NUMBER IWX0900022
BJSSpecial weather statement, Jul 28, 8:54 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
954 PM EDT TUE JUL 28 2009
INZ013-015-020-022-290245-
CASS IN-FULTON IN-PULASKI IN-WHITE IN-
954 PM EDT TUE JUL 28 2009
...STRONG THUNDERSTORMS...
AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONTICELLO...MOVING NORTHEAST AT 25 MPH.
WINDS UP TO 50 MPH...DIME SIZE HAIL AND TORRENTIAL RAINFALL ALONG
WITH DEADLY LIGHTNING CAN BE EXPECTED WITH THIS STORM ACROSS NORTH
CENTRAL INDIANA.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SITKA...
IDAVILLE...
BURNETTSVILLE...
BELL CENTER AND HEADLEE...
LAKE CICOTT...
FULTON...
ROYAL CENTER...
LOGANSPORT...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4097 8657 4117 8620 4117 8619 4066 8617
4065 8638 4070 8639 4070 8652 4074 8653
4074 8674 4072 8677 4068 8676 4064 8678
4078 8680
TIME...MOT...LOC 0152Z 244DEG 16KT 4071 8675Local storm report, Jul 28, 10:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1127 PM EDT TUE JUL 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND GST 2 W BUNKER HILL 40.66N 86.15W
07/28/2009 M52 MPH MIAMI IN AWOS
&&
EVENT NUMBER IWX0900023
SKIPPERThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:54 PM CDT | Special Weather Statement | IWX | Cass, Fulton | 51 min |
| Jul 29, 8:07 AM CDT | Lakeshore Flood Statement | IWX | 13 hr |
Nearby
Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.